Alert archive / Alaska / Gale Warnings in 2010

Gale Warning 549, NWS Anchorage, AK

August 9, 2010

NWS Anchorage, AK issued this gale warning at Aug 9, 2010, 4:00 AM AKDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2010, 4:00 AM AKDT (12:00 UTC)
Expired
Aug 9, 2010, 4:00 PM AKDT
In force
12 hr
Issued by
NWS Anchorage, AK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this gale warning went out at Aug 9, 2:00 AM AKDT, 2 hours earlier.

Area forecast discussion, Aug 9, 2:00 AM AKDT, 2 hours before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 AM AKDT MON AUG 9 2010

.ANALYSIS AND UPPER LEVELS...
A 983 MB LOW IS LOCATED BETWEEN SAINT PAUL AND NUNIVAK ISLAND THIS
MORNING...MOVING NORTHEAST AND CONTINUING TO WEAKEN. CIRCULATION
AROUND THIS LOW ENCOMPASSES BASICALLY ALL OF ALASKA. THE LOW IS
WEAKENING BECAUSE IT IS BEGINNING TO LOSE ITS UPPER LEVEL JET
SUPPORT AS THE JET IS NOW DETACHED FROM THE LOW AND MOVING NORTHEAST
THROUGH BRISTOL BAY AND SOUTHCENTRAL ALASKA. SEVERAL WEAK SHORTWAVES
ARE EMBEDDED IN THE FLOW AROUND THE LOW WITH SCATTERED TO NUMEROUS
RAIN SHOWERS. A DECAYING OCCLUDED FRONT IS HUNG UP RIGHT ALONG THE
NORTH GULF COAST.

.MODEL DISCUSSION...
MODELS ARE IN GOOD AGREEMENT THROUGH ABOUT WEDNESDAY NIGHT BUT THEN
FALL APART. FOR NEXT WEEKEND...ECMWF HAS A FURTHER WEST POSITION OF
THE RIDGE AXIS OVER THE GULF OF ALASKA (IE MOST OPTIMISTIC FOR THE
WEATHER IN SOUTHCENTRAL)...BUT WAS NOT GENERALLY USED SINCE THE
GFS...CANADIAN...NOGAPS...AND FIM MODELS WERE FURTHER EAST WITH THE
RIDGE AXIS.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
MOIST UPPER LEVEL SOUTHWEST FLOW CONTINUES THROUGH WEDNESDAY FOR
SOUTHCENTRAL. EXPECT GENERALLY SCATTERED TO NUMEROUS SHOWER ACTIVITY
THROUGH TUESDAY MORNING...THEN AN INCREASE IN RAINFALL TUESDAY
AFTERNOON AND NIGHT AS A MORE PRONOUNCED UPPER LEVEL SHORTWAVE
TROUGH MOVES THROUGH. THE NAM ACTUALLY DEVELOPS A SURFACE LOW IN THE
NORTHERN GULF TUESDAY AFTERNOON MOVING INTO PRINCE WILLIAM SOUND
TUESDAY NIGHT. THIS IS A NEW FEATURE SO HAVE NOT GONE WITH IT
YET...BUT WOULDN'T BE SURPRISED IF THIS HAPPENS. ALL THIS SOUTHWEST
FLOW IS THE RESULT OF THE VERTICALLY STACKED SLOW MOVING LOW IN THE
NORTHEAST BERING SEA.

SOUTHWEST MAINLAND...
A LARGE VERTICALLY STACKED LOW PRESSURE SYSTEM BETWEEN SAINT PAUL
AND NUNIVAK ISLAND WILL MOVE TO AROUND WESTERN NORTON SOUND TUESDAY
MORNING...BECOMING NEARLY STATIONARY AND CONTINUING TO WEAKEN.
MULTIPLE WEAK SHORTWAVES WILL CONTINUE TO ROTATE NORTHEAST THROUGH
THE SOUTHWEST MAINLAND AND AROUND THE LOW...WITH NUMEROUS RAIN
SHOWERS AND COOL TEMPERATURES CONTINUING THROUGH ABOUT WEDNESDAY.
LONG FETCH WESTERLY FLOW WILL BRING A MINOR STORM SURGE TO THE WEST
COAST TODAY...BUT SEA LEVELS WILL ONLY BE NEAR MAX ASTRONOMICAL TIDE
SO ADVISORIES/WARNINGS ARE NOT NEEDED.

BERING SEA/ALEUTIANS/ALASKA PENINSULA...
WINDS OUT WEST WILL GRADUALLY WEAKEN AS THE LOW MOVES NORTHEAST
TOWARD NORTON SOUND AND ITSELF CONTINUES TO WEAKEN. SHOWER ACTIVITY
HAS PRETTY MUCH ENDED OVER THE WESTERN BERING/ALEUTIANS...AND WILL
CONTINUE TO TAPER OFF FROM WEST TO EAST THROUGH TUESDAY. A WEAK LOW
PRESSURE SYSTEM WILL MOVE SOUTHEAST TOWARD THE WESTERN ALEUTIANS ON
WEDNESDAY...BRINGING A RETURN TO RAIN THERE.

.LONG TERM FORECAST...
RIDGING DEVELOPS THE WESTERN GULF AND NOSES INTO SOUTHCENTRAL ALASKA
LATE THURSDAY INTO FRIDAY...BRINGING A BIT OF A BREAK TO THE DELUGE.
FOR THE WEEKEND...MODELS AREN'T NECESSARILY IN BAD AGREEMENT...BUT
SUBTLE POSITIONS IN THE GULF OF ALASKA RIDGE OF HIGH PRESSURE MEANS
BIG DIFFERENCES FOR THE FORECAST FOR SOUTHCENTRAL. THE GULF RIDGE IS
EXPECTED TO REALLY AMPLIFY AND DEEP MOISTURE WILL BE DRAWN NORTH ON
THE WEST SIDE OF THE RIDGE FROM ABOUT 35N LATITUDE. THE ECMWF KEEPS
THE RIDGE AXIS OVER THE COPPER RIVER BASIN FOR THE WEEKEND...WHICH
WOULD KEEP THE HEAVY RAIN FROM BRISTOL BAY/KUSKOKWIM VALLEY WEST
INTO THE EASTERN BERING. HOWEVER...ALL OTHER MODELS BRING THE DEEP
SLUG OF MOISTURE RIGHT INTO SOUTHCENTRAL...WHICH COULD MEAN HEAVY
RAIN AND FLOODING FOR PLACES SUCH AS SEWARD. TENTATIVELY FAVORING
THE WETTER SOLUTION FOR THE WEEKEND...BUT WOULD LIKE TO SEE THE
ECMWF COME INTO LINE TO BE TOTALLY CONVINCED.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING ZONES 185 AND 412.
FIRE WEATHER...NONE.

FOISY AUG 10

In the hours before

Special weather statement, Aug 9, 1:30 AM AKDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
130 AM AKDT MON AUG 9 2010

AKZ101-091700-

...GUSTY WINDS ALONG THE HILLSIDE...

A FRONT ALONG THE NORTH GULF COAST IS BRINGING GUSTY WINDS TO
PORTIONS OF THE ANCHORAGE BOWL. WINDS WHICH ARE NORMALLY CONFINED TO
THE HIGHEST ELEVATIONS OF ANCHORAGE HAVE MOVED DOWN TO AROUND THE
MIDDLE HILLSIDE...AND LIKELY TO HIGHER PORTIONS OF THE EAGLE RIVER
AREA AS WELL. GUSTS TO AROUND 50 MPH ARE OCCURRING...WHICH IS STRONG
ENOUGH TO DOWN SOME TREES DUE TO A VERY SATURATED GROUND. WINDS ARE
EXPECTED TO DIMINISH AROUND MID MORNING ON THE HILLSIDE.

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:00 PM AKDTGale WarningAFC12 hr
Aug 8, 4:00 PM AKDTGale WarningAFC12 hr
Aug 8, 4:00 PM AKDTGale WarningAFC12 hr
Aug 8, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Aug 8, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Aug 9, 4:00 AM AKDTGale WarningAFC12 hr
Aug 9, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Aug 9, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr

Nearby

Gale Warnings in Alaska, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.